Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 161, NWS Indianapolis, IN

July 23, 2023Greene County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2023, 6:17 PM EDT for Greene County, Monroe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2023, 6:17 PM EDT (22:17 UTC)
Expired
Jul 23, 2023, 6:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greene County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KIND 232217
SVRIND
INC055-105-232245-
/O.NEW.KIND.SV.W.0161.230723T2217Z-230723T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
617 PM EDT Sun Jul 23 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Indiana...
  Northeastern Greene County in southwestern Indiana...

* Until 645 PM EDT.

* At 617 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Bloomfield, or 13 miles west of Bloomington, moving south at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Solsberry around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 8680 3913 8668 3899 8662 3899 8680
TIME...MOT...LOC 2217Z 350DEG 11KT 3910 8676 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM
1 follow-up statement
596 
WWUS53 KIND 232232
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
632 PM EDT Sun Jul 23 2023

INC055-105-232245-
/O.CON.KIND.SV.W.0161.000000T0000Z-230723T2245Z/
Monroe IN-Greene IN-
632 PM EDT Sun Jul 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN MONROE AND EAST CENTRAL GREENE COUNTIES...

At 632 PM EDT, a severe thunderstorm was located 10 miles east of
Bloomfield, or 14 miles southwest of Bloomington, moving south at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Monroe and east central Greene Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 8678 3910 8667 3899 8662 3899 8679
TIME...MOT...LOC 2232Z 350DEG 11KT 3905 8675 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:54 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:54 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
254 PM EDT Sun Jul 23 2023

.Short Term...(This evening through Monday)
Issued at 254 PM EDT Sun Jul 23 2023

Rest of Today.

As of early this afternoon, the MCV that helped bring a few showers
to the northern counties this morning was crossing into Illinois.
Convective temperatures have been met according to ACARs soundings
with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting
the effective instability with only 200-300 J/kg when looking at ML
CAPE. The best forcing into the afternoon will be near and to the
south of the exiting MCV, so will focus POPs across the eastern
counties with lesser amounts further to the west.  The last few HRRR
runs have latched onto the exiting MCV and each successive run
continues to lower rain chances across central Indiana with a lack
of a good initiator for convection.

Tonight.

Generally conditions are expected for the overnight hours with the
potnetial for a few additional showers and storms along an
instability gradient across central Indiana.  The diurnally driven cu
field overhead will gradually dissipate after sunset as the PBL
begins to decouple.  With the lower expected coverage for storms
this afternoon, little convective overturning will create a slightly
more favorable environment for a few elevated showers and storms.
Initiation for these storms will be along the eastern periphery of a
slightly stronger 700-850mb jet which will peak in strength after
midnight.  Not expecting high coverage or anything more than a few
rumbles of thunder, but will be worth watching through the night.
Shallow ground fog looks to return again late tonight into tomorrow
morning with similar model signals to the last few morning with
mostly clear skies, calm winds, strong inversion, but marginal
moisture.

Monday.

The pattern will gradually begin to shift tomorrow with warmer
weather working its way into central Indiana. Dry weather is
expected for much if not all of central Indiana through the morning
hours, but more robust southerly flow will bring dewpoints into the
70s along with warmer temperatures along with renewed rain chances.
Model soundings show upwards of 2000 J/kg of instability during peak
heating, but a lack of initiation source will limit convective
development and coverage for storms. Models may also be overdoing
the afternoon heating with the ridge still well out to the west and
weak northwesterly flow aloft through the daytime hours.

&&

.Long Term...(Monday night through Sunday)
Issued at 254 PM EDT Sun Jul 23 2023

* Hottest weather of the summer thus far later this week.

* Frequent but low chances for thunderstorms through the week.

Continued expectations for this week are for a very large upper
level ridge centered over the Southwest/southern High Plains, with
upper level troughing of various intensities over the northeastern
US, with central Indiana stuck in between in an upper level
northwest flow regime much of the week.

Surface flow will be largely southerly or southwesterly much of the
period, with warm advection maintaining a hotter and more humid
airmass through the week, at least until potential passage of a cold
front very late in the period.

As a result of this northwest flow aloft and warm, moist southerly
flow at the surface, frequent chances for thunderstorms will be
required through much of the long term period, but any one period
will not have more than low chances, owing to significant
uncertainty with respect to convective evolution, as the resultant
forecast depends both upon subtle disturbances that longer range
models generally handle poorly, and evolution of prior convection,
which models also struggle with significantly.

By mid week, afternoon highs in the low to mid 90s will be
commonplace, with peak heat index values approaching or exceeding
100 degrees at times. This is unlikely to rise to the level of
headline necessity, but will be quite hot and sticky, particularly
given the relative lack of such heat thus far this season. It is
also worth noting that heat illness is possible even with similar or
lower heat index values, particularly with prolonged exposure or in
those who are particularly susceptible.

Folks across central Indiana should take care to limit heat exposure
this week and take frequent breaks when this is not possible.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1250 PM EDT Sun Jul 23 2023

Impacts:

-Isolated VCTS this afternoon from 20Z to 00Z.
-MVFR vsbys from 10Z to 13Z.

Discussion:

Diurnally driven cu will continue to increase in coverage through
18Z with a few showers/storms possible during the 20Z to 00Z
timeframe. Highest confidence for convection will be at IND. Clouds
will then clear after sunset. Winds will remain light and variable
through the period with a predominantly southerly direction. Patchy
fog with MVFR vsbys will return late tonight and continue through
the early morning hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...White
Long Term...Nield
Aviation...White
Hazardous weather outlook, Jul 23, 3:20 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Sun Jul 23 2023

INZ021-028>031-035>049-051>057-060>065-067>072-241930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
320 PM EDT Sun Jul 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to widely scattered thunderstorms are expected at times
through tonight. An isolated strong to severe storm will be possible
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are expected at times through
this week. A few strong storms cannot be ruled out at times. Peak
afternoon heat index values may approach the upper 90s to around 100
degrees at times from mid week into the early weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed this
evening and through the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 23, 4:53 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
453 PM EDT Sun Jul 23 2023

INZ049-232130-
Henry IN-
453 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Henry
County through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dublin, or near Cambridge City, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Henry
County, including the following locations... Straughn and Lewisville.

This includes Interstate 70 between mile markers 125 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3987 8522 3979 8522 3979 8539 3993 8540
      3993 8520 3988 8520
TIME...MOT...LOC 2053Z 279DEG 19KT 3985 8527

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Jul 23, 5:30 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Sun Jul 23 2023

INZ057-065-232145-
Rush IN-Decatur IN-
530 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Rush
and northeastern Decatur Counties through 545 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Santee, or 15 miles southwest of Connersville,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Rush
and northeastern Decatur Counties, including the following
locations... New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3945 8539 3954 8541 3955 8530 3943 8530
TIME...MOT...LOC 2129Z 275DEG 15KT 3951 8534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Nield
Local storm report, Jul 23, 5:33 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
533 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Mccormicks Creek State  39.28N 86.76W
07/23/2023  E0.70 inch       Owen               IN   Public

            Pea to dime size hail near Spencer.

&&

AU
Local storm report, Jul 23, 5:36 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
536 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Hail             1 NNW Ball State Univer 40.21N 85.42W
07/23/2023  E1.50 inch       Delaware           IN   Public

&&

MDR
Special weather statement, Jul 23, 5:45 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT Sun Jul 23 2023

INZ049-057-232215-
Rush IN-Henry IN-
545 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Henry Counties through 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dublin, or 8 miles west of Cambridge City, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Rush
and southeastern Henry Counties, including the following locations...
Straughn and Lewisville.

This includes Interstate 70 between mile markers 126 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 8530 3976 8530 3978 8538 3987 8537
      3985 8522 3979 8522
TIME...MOT...LOC 2145Z 289DEG 14KT 3983 8533

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Jul 23, 5:52 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
552 PM EDT Sun Jul 23 2023

INZ053-061-062-232245-
Owen IN-Greene IN-Monroe IN-
552 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
southeastern Owen and northeastern Greene Counties through 645 PM
EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spencer, or 12 miles west of Bloomington, moving south
at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Monroe, southeastern Owen and northeastern Greene Counties, including
the following locations... Solsberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 8682 3923 8670 3899 8653 3899 8682
TIME...MOT...LOC 2152Z 340DEG 14KT 3918 8676

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:59 PM EDTSpecial Weather StatementINDMadison31 min
Jul 23, 3:11 PM EDTSevere Thunderstorm WarningINDDelaware, Madison34 min
Jul 23, 3:35 PM EDTSevere Thunderstorm WarningINDDelaware, Madison25 min
Jul 23, 3:58 PM EDTSevere Thunderstorm WarningINDDelaware32 min
Jul 23, 3:59 PM EDTSpecial Weather StatementINDOwen46 min
Jul 23, 4:07 PM EDTSpecial Weather StatementINDHenry38 min
Jul 23, 4:21 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph24 min
Jul 23, 4:39 PM EDTSpecial Weather StatementINDMorgan51 min
Jul 23, 4:45 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph30 min
Jul 23, 4:45 PM EDTSevere Thunderstorm WarningINDMorgan15 min
Jul 23, 4:51 PM EDTSpecial Weather StatementINDOwen39 min
Jul 23, 4:53 PM EDTSpecial Weather StatementINDHenry37 min
Jul 23, 5:17 PM EDTSevere Thunderstorm WarningINDOwen43 min
Jul 23, 5:30 PM EDTSpecial Weather StatementINDRush15 min
Jul 23, 5:45 PM EDTSpecial Weather StatementINDHenry30 min
Jul 23, 5:52 PM EDTSpecial Weather StatementINDMonroe53 min
Jul 23, 6:36 PM EDTSpecial Weather StatementINDClay24 min
Jul 23, 6:41 PM EDTSpecial Weather StatementINDLawrence34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.